open access

Vol 19, No 4 (2012)
Case Reports
Published online: 2012-07-09
Get Citation

QT interval prolongation and torsades de pointes in a patient undergoing treatment with vorinostat: A case report and review of the literature

Donald R. Lynch Jr., Jeffrey B. Washam, L. Kristin Newby
Cardiol J 2012;19(4):434-438.

open access

Vol 19, No 4 (2012)
Case Reports
Published online: 2012-07-09

Abstract

Vorinostat is a histone deacetylase inhibitor used in the treatment of recurrent or persistent cases of cutaneous T-cell lymphoma (CTCL). A retrospective review of 116 patients from phase I and II clinical trials who had a baseline and at least one subsequent ECG revealed that four patients had Grade 2 and one patient had Grade 3 QTc interval prolongation; however, a MEDLINE search found no reported cases of torsades de pointes (TdP) in patients treated with vorinostat. We describe the case of a 49 year-old male with a history of CTCL actively undergoing treatment with vorinostat. During day 1 of hospitalization, he developed a pulseless polymorphic ventricular tachycardia requiring resuscitation. He was found to have a QTc of 826 ms. Following correction of potassium and magnesium, QTc gradually decreased and no further ventricular arrhythmia was noted. Other factors implicated in this case included concurrent sertraline and doxepin therapy (both drugs have been associated with the development of TdP in overdose). The mechanism of development of TdP in this patient is postulated to be related to vorinostat use in combination with hypokalemia and concomitant treatment with medications associated with QTc prolongation. This case highlights the importance of post-market surveillance.

Abstract

Vorinostat is a histone deacetylase inhibitor used in the treatment of recurrent or persistent cases of cutaneous T-cell lymphoma (CTCL). A retrospective review of 116 patients from phase I and II clinical trials who had a baseline and at least one subsequent ECG revealed that four patients had Grade 2 and one patient had Grade 3 QTc interval prolongation; however, a MEDLINE search found no reported cases of torsades de pointes (TdP) in patients treated with vorinostat. We describe the case of a 49 year-old male with a history of CTCL actively undergoing treatment with vorinostat. During day 1 of hospitalization, he developed a pulseless polymorphic ventricular tachycardia requiring resuscitation. He was found to have a QTc of 826 ms. Following correction of potassium and magnesium, QTc gradually decreased and no further ventricular arrhythmia was noted. Other factors implicated in this case included concurrent sertraline and doxepin therapy (both drugs have been associated with the development of TdP in overdose). The mechanism of development of TdP in this patient is postulated to be related to vorinostat use in combination with hypokalemia and concomitant treatment with medications associated with QTc prolongation. This case highlights the importance of post-market surveillance.
Get Citation

Keywords

QTc prolongation; torsades de pointes; vorinostat (Zolinza)

About this article
Title

QT interval prolongation and torsades de pointes in a patient undergoing treatment with vorinostat: A case report and review of the literature

Journal

Cardiology Journal

Issue

Vol 19, No 4 (2012)

Pages

434-438

Published online

2012-07-09

Bibliographic record

Cardiol J 2012;19(4):434-438.

Keywords

QTc prolongation
torsades de pointes
vorinostat (Zolinza)

Authors

Donald R. Lynch Jr.
Jeffrey B. Washam
L. Kristin Newby

Important: This website uses cookies. More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

By "Via Medica sp. z o.o." sp.k., ul. Świętokrzyska 73, 80–180 Gdańsk, Poland
tel.:+48 58 320 94 94, fax:+48 58 320 94 60, e-mail: viamedica@viamedica.pl